Hail, Cobb
- When
- May 18, 3:27 PM EST to 3:32 PM EST
- Where
- Cobb County, Marietta
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 33.950, -84.550
Report relayed to NWS by local television station (WSB).
Diurnally-driven afternoon convection developed isolated severe thunderstorms across north and central GA, particularly just northwest of Atlanta, where hail and pockets of damaging wind occurred.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FFC wrote it up.
Diurnally-driven afternoon convection developed isolated severe thunderstorms across north and central GA, particularly just northwest of Atlanta, where hail and pockets of damaging wind occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 18, 1:59 PM EST, 1 hour 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 259 PM EDT MON MAY 18 2015 .SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/... SHORT WAVE MOVING NORTHEAST ACROSS AL THIS AFTERNOON IS VISIBLE ON SATELLITE. THIS COULD CONTINUE TO ENHANCE CONVECTION ACROSS THE FORECAST AREA THIS AFTERNOON AND EVENING. THERE SHOULD BE A GRADUAL DIMINISHING OF COVERAGE TONIGHT...BUT AIR MASS STILL UNSTABLE ENOUGH TO LEAVE LOW CHANCE POPS IN ALL NIGHT. UPPER RIDGE FLATTENING SOME THROUGH THE PERIOD AND A FRONTAL BOUNDARY SHOULD DRIFT SOUTH INTO GA BY MORNING. MODELS SEEM TO BE HOLDING ON TO THE MOISTURE A BIT LONGER...SO HAVE KEPT POPS IN FOR THE ENTIRE FORECAST AREA THROUGH TUESDAY. GRADUAL DRYING ACROSS THE AREA TUESDAY NIGHT EXCEPT FOR A PORTION OF CENTRAL. GUIDANCE TEMPERATURES LOOK REASONABLE AND HAVE STAYED CLOSE. 41 .LONG TERM /WEDNESDAY THROUGH MONDAY/... MAINLY ONLY TWEAKS TO THE LONG TERM BASED ON THE LASTEST GUIDANCE. BDL PREVIOUS DISCUSSION... LONG TERM PERIOD BEGINS WITH A DRIER AIRMASS MOVING INTO THE STATE BEHIND THE EXITING FRONTAL SYSTEM. STILL KEEPING IN A SLIGHT CHANCE ACROSS CENTRAL GA WED AS THERE IS STILL A BIT OF RESIDUAL MOISTURE REMAINING ACROSS SOUTHERN PORTIO0NS OF THE CWA. THIS DRIER AIRMASS IS SHORT LIVED AS A FEW WAVES MOVE ACROSS THE AREA THROUGH THE WEEKEND IN THE ZONAL UPPER LEVEL FLOW. THESE WAVES ARE ALL WEAK WITH VERY LITTLE DYNAMICS AND NOT MUCH INSTABILITY SO WILL CONTINUE WITH SLIGHT/CHANCE POPS THROUGH DAY SEVEN WITH ISOLATED TSRA. 01 && .AVIATION... 18Z UPDATE...CONVECTION WILL CONTINUE INTO THE AFTERNOON AND MAY LAST UNTIL 00Z-02Z IN SOME LOCATIONS. THERE COULD BE ISOLATED STORMS INTO THE OVERNIGHT BUT CHANCE TOO LOW TO PUT IN TAF. A FRONT WILL BE DROPPING INTO NORTH GA 12Z-15Z TUESDAY WITH WINDS BECOMING MORE NORTHWEST AROUND 10KT. CEILINGS GENERALLY VFR BUT THERE WILL BE SOME SCT-BKN025-035 THIS AFTERNOON AND EVENING. CONVECTION DEVELOPING AGAIN TUESDAY...BUT MAINLY ACROSS CENTRAL GA FORECAST AREA. //ATL CONFIDENCE...18Z UPDATE... MEDIUM ON TO HIGH ON ALL ELEMENTS. 41 && .PRELIMINARY POINT TEMPS/POPS... ATHENS 67 88 65 89 / 60 40 20 10 ATLANTA 69 86 67 87 / 60 40 10 10 BLAIRSVILLE 62 81 57 83 / 60 40 10 5 CARTERSVILLE 65 85 61 86 / 60 40 10 10 COLUMBUS 70 88 68 90 / 50 40 20 20 GAINESVILLE 67 85 65 86 / 60 40 10 10 MACON 67 90 66 91 / 60 40 20 30 ROME 65 85 61 86 / 60 40 10 10 PEACHTREE CITY 66 86 63 88 / 60 40 10 20 VIDALIA 69 90 70 91 / 60 50 40 30 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...41 LONG TERM....BDL AVIATION...41
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1030 AM EDT MON MAY 18 2015 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-191000- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 1030 AM EDT MON MAY 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED THUNDERSTORMS ARE EXPECTED OVER NORTH AND CENTRAL GEORGIA THROUGH TONIGHT. WEATHER HAZARDS EXPECTED... LOCALLY HEAVY RAIN...FREQUENT LIGHTNING AND GUSTY WINDS...WITH ANY STRONGER STORMS. SEVERE STORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... A WEAK COLD FRONT WILL BRING A CHANCE OF THUNDERSTORMS ACROSS MUCH OF NORTH AND CENTRAL GEORGIA TUESDAY. ALTHOUGH A FEW STORMS COULD BE STRONG WITH LOCALLY HEAVY RAIN...LIGHTNING AND GUSTY WINDS...SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. A SLIGHTLY DRIER AIRMASS MOVES IN ACROSS THE STATE WEDNESDAY BUT WILL KEEP IN A SLIGHT CHANCE TO A CHANCE OF STORMS THROUGH SUNDAY AS WEAK UPPER LEVEL DISTURBANCES CONTINUE ACROSS THE REGION THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
228 PM EDT MON MAY 18 2015
GAZ059-071-072-181900-
JONES GA-JASPER GA-MONROE GA-
228 PM EDT MON MAY 18 2015
...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS...PEA SIZED
HAIL...AND FREQUENT LIGHTNING IN JONES...JASPER AND MONROE COUNTIES
UNTIL 300 PM EDT...
AT 226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF FLOVILLA...OR 10 MILES
NORTHEAST OF FORSYTH...MOVING EAST AT 15 MPH.
WIND GUSTS TO 40 MPH...PEA SIZED HAIL...FREQUENT LIGHTNING...AND
HEAVY RAINFALL CAN BE EXPECTED ACROSS PORTIONS OF JONES...JASPER AND
MONROE COUNTIES...INCLUDING AREAS AROUND GRAY...JULIETTE...JARRELL
PLANTATION...BERNER...ADGATEVILLE...DAMES
FERRY...WAYSIDE...BRADLEY...ROUND OAK...MCELHENEYS CROSSROADS...
HILLSBORO...PLANT SCHERER AND CLINTON.
DRIVERS SHOULD ALSO USE CAUTION AS INTENSE RAINFALL WILL REDUCE
VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.
LAT...LON 3304 8391 3320 8387 3319 8385 3318 8382
3321 8383 3329 8383 3328 8354 3317 8355
3318 8351 3299 8352
TIME...MOT...LOC 1826Z 273DEG 13KT 3314 8382SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 246 PM EDT MON MAY 18 2015 GAZ037-047>049-181915- MORGAN GA-OCONEE GA-NEWTON GA-WALTON GA- 246 PM EDT MON MAY 18 2015 ...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS...DIME SIZED HAIL...AND FREQUENT LIGHTNING IN MORGAN...OCONEE... NEWTON AND WALTON COUNTIES UNTIL 315 PM EDT... AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER JERSEY...OR NEAR MONROE...MOVING EAST AT 25 MPH. WIND GUSTS TO 40 MPH...DIME SIZED HAIL...FREQUENT LIGHTNING...AND HEAVY RAINFALL CAN BE EXPECTED ACROSS PORTIONS OF MORGAN...OCONEE...NEWTON AND WALTON COUNTIES...INCLUDING AREAS AROUND MONROE...COVINGTON...MADISON...SOCIAL CIRCLE...OXFORD...WALNUT GROVE...RUTLEDGE...NORTH HIGH SHOALS...BOSTWICK...BETWEEN...GOOD HOPE...JERSEY...EBENEZER...HARD LABOR CREEK STATE PARK...BRICK STORE...PANNELL AND HERNDONVILLE. DRIVERS SHOULD ALSO USE CAUTION AS INTENSE RAINFALL WILL REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY. LAT...LON 3358 8386 3384 8385 3386 8345 3359 8343 TIME...MOT...LOC 1845Z 266DEG 22KT 3371 8378
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 255 PM EDT MON MAY 18 2015 GAZ048-049-059-060-181930- MORGAN GA-NEWTON GA-JASPER GA-PUTNAM GA- 255 PM EDT MON MAY 18 2015 ...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS...PEA SIZED HAIL...AND FREQUENT LIGHTNING IN MORGAN...NEWTON... JASPER AND PUTNAM COUNTIES UNTIL 330 PM EDT... AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR MONTICELLO...MOVING EAST AT 25 MPH. 40 MPH WIND GUSTS...PEA SIZED HAIL...FREQUENT LIGHTNING...AND HEAVY RAINFALL CAN BE EXPECTED ACROSS PORTIONS OF MORGAN...NEWTON...JASPER AND PUTNAM COUNTIES...INCLUDING AREAS AROUND COVINGTON...EATONTON...MADISON...MONTICELLO...NEWBORN...MANSFIELD... SHADY DALE...BUCKHEAD...CALVIN...WARFIELD...HARMONY...EUDORA...ROCK EAGLE 4-H CENTER...FARRAR...GODFREY...STARRSVILLE...WILLARD...AND NORTH ALCOVY. DRIVERS SHOULD ALSO USE CAUTION AS INTENSE RAINFALL WILL REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY. LAT...LON 3328 8327 3326 8382 3358 8386 3359 8337 TIME...MOT...LOC 1854Z 266DEG 22KT 3337 8373
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
312 PM EDT MON MAY 18 2015
GAZ001-181945-
DADE GA-
312 PM EDT MON MAY 18 2015
...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN DADE COUNTY UNTIL
345 PM EDT...
AT 311 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR TRENTON...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS OF 40 MPH ARE LIKELY WITH THIS STORM AS THIS STORM MOVES
ACROSS DADE COUNTY THROUGH 345 PM EDT.
SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE
TRENTON...RISING FAWN...CLOUDLAND CANYON STATE PARK...NEW ENGLAND...
COLE CITY...MORGANVILLE...WILDWOOD...HOOKER AND STEPHENSVILLE.
LAT...LON 3498 8537 3483 8545 3477 8545 3464 8552
3463 8553 3498 8560
TIME...MOT...LOC 1911Z 224DEG 21KT 3489 8556SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
327 PM EDT MON MAY 18 2015
GAZ037-038-049-050-182000-
MORGAN GA-OGLETHORPE GA-OCONEE GA-GREENE GA-
327 PM EDT MON MAY 18 2015
...SIGNIFICANT WEATHER ADVISORY FOR 50 MPH WINDS AND PEA SIZED HAIL
IN MORGAN... OGLETHORPE...OCONEE AND GREENE COUNTIES UNTIL 400 PM
EDT...
AT 327 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MADISON...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS OF 50 MPH ARE LIKELY WITH THIS STORM AS THIS STORM MOVES
ACROSS MORGAN...OGLETHORPE...OCONEE AND GREENE COUNTIES THROUGH 400
PM EDT.
SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE
MADISON...GREENSBORO...WATKINSVILLE...UNION POINT...RUTLEDGE...
BOSTWICK...WOODVILLE...BISHOP...MAXEYS...BUCKHEAD...PENFIELD...
BARNETT SHOALS...FARMINGTON...WRAYSWOOD...HARD LABOR CREEK STATE
PARK...APALACHEE AND GRESHAMVILLE.
LAT...LON 3351 8350 3364 8364 3391 8340 3387 8336
3387 8333 3386 8333 3385 8329 3363 8302
TIME...MOT...LOC 1927Z 246DEG 20KT 3362 8346SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
415 PM EDT MON MAY 18 2015
GAZ021-032-033-182045-
COBB GA-CHEROKEE GA-NORTH FULTON GA-
415 PM EDT MON MAY 18 2015
...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL...40 MPH
WINDS...AND FREQUENT LIGHTNING IN COBB... CHEROKEE AND NORTH FULTON
COUNTIES UNTIL 445 PM EDT...
AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER FAIR OAKS...OR OVER MARIETTA...MOVING EAST
AT 25 MPH.
DIME SIZED HAIL...40 MPH WIND GUSTS...FREQUENT LIGHTNING...AND HEAVY
RAINFALL CAN BE EXPECTED ACROSS COBB...CHEROKEE AND NORTH FULTON
COUNTIES...INCLUDING AREAS AROUND ATLANTA...MARIETTA...SANDY
SPRINGS...ROSWELL...ALPHARETTA...SMYRNA...
KENNESAW...WOODSTOCK...ACWORTH...POWDER SPRINGS...AUSTELL...FAIR
OAKS...WHITE WATER PARK...DUE WEST...MOUNT BETHEL...VININGS...
KENNESAW STATE UNIVERSITY...JIM R MILLER PARK...SWEAT MOUNTAIN AND
CHASTAIN MEMORIAL PARK.
DRIVERS SHOULD ALSO USE CAUTION AS INTENSE RAINFALL WILL REDUCE
VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.
LAT...LON 3404 8473 3415 8432 3400 8425 3399 8425
3399 8426 3397 8426 3396 8428 3397 8433
3397 8435 3387 8435 3381 8464
TIME...MOT...LOC 2013Z 249DEG 23KT 3393 8458The national radar mosaic for the moment the first event began.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
Report relayed to NWS by local television station (WSB).
Gilmer county Emergency Manager reported multiple trees down along GA Highway 282.
Gilmer county EM reported additional trees down near Highways 52 and 382.
Gilmer county EM reported trees down on Boardtown Road. Size and number of trees down is unknown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2015Every state in 2015This day in weather historyWarnings in Georgia, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582924, 582930, 582932, 582933.